Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 255, NWS Wichita, KS

June 15, 2002Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 9:08 AM CDT for Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2002, 9:08 AM CDT (14:08 UTC)
Expired
Jun 15, 2002, 9:45 AM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 151408
SVRICT
KSC167-151445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 945 AM CDT.

* AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF WALKER...OR ABOUT 8 MILES
  SOUTHEAST OF VICTORIA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MILBERGER AROUND 925 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 945 AM CDT.

LAT...LON 3888 9897 3872 9900 3870 9860 3875 9858

/BAKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:44 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 3:44 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT SAT JUN 15 2002

CURRENT FORECAST LOOKS TO BE ON TRACK. WATER VAPOR SATELLITE IMAGERY
THIS MORNING INDICATED A JET STREAK MOVING INTO CALIFORNIA AND
NEVADA. AVN AND ETA MODELS BOTH TAKE THIS JET STREAK EASTWARD AND BY
18Z HAVE THE LEADING NOSE OF THIS STREAK INTO SOUTHEASTERN COLORADO.
THIS JET SHOULD ASSIST IN DEEPENING THE SURFACE LOW PRESSURE SYSTEM
IN THAT LOCATION. MORNING DEWPOINTS THROUGH SOUTHEAST COLORADO ARE
IN THE MID AND UPPER 50S AND WITH THE LOW LEVEL JET INTENSIFYING
WITH TIME...THE AIR MASS SHOULD ONLY GET MORE MOIST. SPC HAS MADE
THIS AREA THE FOCUS FOR SEVERE CONVECTION AND CERTAINLY LOOKS TO BE
ON TRACK.

AS CONVECTION DEVELOPS THIS AFTERNOON IT SHOULD TRACK TO THE
SOUTHEAST. MODELS IN AGREEMENT THAT THE JET STREAK SHOULD MOVE
SOUTHEAST TONIGHT AND THROUGH WESTERN OKLAHOMA INTO NORTH TEXAS...SO
THINK THE BEST CHANCES OF PRECIPITATION WILL BE THERE. FOR US...WILL
CERTAINLY BE ON THE EDGE AND THINK OUR WESTERN AND SOUTHERN SECTIONS
HAVE THE BETTER CHANCES OF RAIN. THAT IS WHY THE CHANCE CATEGORIES
THERE AND SLIGHT CHANCE AS YOU GO NORTHEAST.

SUNDAY WE STAY UNDER NORTHWEST FLOW. UNDER THAT TYPE SCENARIO...ANY
BOUNDARY THAT COULD SET-UP FROM THE SYSTEM THAT TRACKS SOUTHEAST
THIS AFTERNOON AND TONIGHT COULD GENERATE SOMETHING. SO WILL
MAINTAIN THE 20% POPS. NORTHWEST FLOW STAYS WITH US INTO MONDAY.

ALL MODELS HOLDING CONSISTENT WITH BREAKING THE WESTERN U.S RIDGE
DOWN BY MID WEEK AND MAKING A MORE TYPICAL SUMMER WEATHER PATTERN.
THAT IS WEATHER SYSTEMS MOVING THROUGH THE NORTHERN STATES AND
SOUTHERN CANADA. ACROSS THE SOUTHERN TIER...DOLD-DRUM HIGH PRESSURE
SYSTEMS AND WE ARE IN THE MIDDLE. UNDER THIS TYPE SYSTEM WE WILL SEE
A LOW PRESSURE TROF ALONG THE LEE SLOPES OF THE ROCKIES WITH
SOUTHERLY FLOW FOR US. AS PER CURRENT FORECAST TEMPERATURES WILL BE
CLIMBING INTO THE UPPER 80S TO LOWER 90S. AS FOR PRECIPITATION
CHANCES...FOR NOW WILL CONTINUE TO LEAVE THE EXTENDED PERIODS
DRY.

FCSTID = 20/ELDER
ICT   82  61  83  62 /  30  30  20  20
HUT   82  61  83  60 /  30  20  20  20
EWK   82  61  82  61 /  30  20  20  20
EQA   82  61  83  62 /  30  30  20  20
WLD   83  62  84  63 /  30  30  20  20
RSL   82  60  82  58 /  40  20  20  20
GBD   82  60  82  59 /  40  20  20  20
SLN   81  60  81  60 /  30  20  20  20
MPR   82  61  82  61 /  30  20  20  20
CFV   82  61  84  62 /  20  30  20  20
CNU   81  59  82  62 /  20  30  20  20
K88   81  59  82  62 /  20  30  20  20

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:18 AM CDTSevere Thunderstorm WarningICTBarton57 min
Jun 15, 12:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell38 min
Jun 15, 1:02 PM CDTSevere Thunderstorm WarningICTRice58 min
Jun 15, 1:15 PM CDTSevere Thunderstorm WarningICTRussell45 min
Jun 15, 1:19 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jun 15, 1:45 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningICTReno53 min
Jun 15, 2:16 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Jun 15, 2:41 PM CDTSevere Thunderstorm WarningICTReno64 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningICTRice59 min
Jun 15, 2:50 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Jun 15, 3:06 PM CDTSevere Thunderstorm WarningICTRussell69 min
Jun 15, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick73 min
Jun 15, 3:22 PM CDTSevere Thunderstorm WarningICTBarton83 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningICTReno58 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningICTButler78 min
Jun 15, 4:06 PM CDTTornado WarningICTReno39 min
Jun 15, 4:19 PM CDTFlash Flood WarningICTRice4 hr
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningICTRice71 min
Jun 15, 4:26 PM CDTFlash Flood WarningICTButler6 hr
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningICTSedgwick75 min
Jun 15, 4:37 PM CDTSevere Thunderstorm WarningICTMcPherson68 min
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningICTReno76 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 15, 5:25 PM CDTFlash Flood WarningICTHarvey, Reno6 hr
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTHarper56 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningICTHarper53 min
Jun 15, 6:01 PM CDTFlash Flood WarningICTSedgwick4 hr
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningICTKingman58 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningICTHarper60 min
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningICTSumner91 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.